Login  

Don’t Let TD Overwhelm You

I currently have some slight movements in my hands, face, and legs, and I’ve been taking some falls as a result of tardive dyskinesia (TD). Stress tends to magnify my symptoms, but the movements are more subtle than they were when my TD was diagnosed. My hand movements are kind of embarrassing, and it’s sometimes hard to get words out, or it feels like I’m stuttering, but other people are not always aware of it. I am not a very social person, and I would say that, because of the TD, I don’t get out a lot. It’s stressful meeting new people. My movements also interfere with my ability to work. I am currently on disability.

When I first began noticing the movements, in the late 1970s, there were a lot of things going on in my life at the time, and I didn’t associate the movements with my medication. I felt like I was moving like a robot, and there was a lot of jerking, mainly in my upper body. My movements were so much worse than they are today. For instance, I’d make a cup of coffee, sit down and then just knock it off the table. It was very distressing. My facial and tongue movements were bad. I used to sit on my hands to help with the shaking of my arms.

I remember my family coming to see me and they were really upset and alarmed at the way I was moving and with the speech impairment. They assumed that it was related to a medication I was taking because I’d recently been hospitalized. My family advised me to quit taking the medication, that it was too strong, and that I needed to go talk to the doctor. So, the very next time I saw my doctor, I talked to him about my symptoms.

My doctor at that time confirmed that the movements were a side effect of the medication and that he could give me something to treat it. He did mention tardive dyskinesia but didn’t go into a real explanation of what it is. Nothing helped me much, and I even stopped taking the medication that caused my TD, but then it got to a point that, even though I was miserable on the medication, I was more miserable off it.

I’m seeing a different doctor now, and it’s under his care that I’ve made progress with my TD treatment. My current doctor took more time to explain to me what was going on, that the movements were a result of the psychotropic medications I was taking, and that they could be permanent.

He started me on some new medications and experimented with decreasing a few of the medications I was already taking to get the right combination to treat my mental disorder and also help my TD symptoms. As a result, my level of distress has decreased tremendously. I am braver now socially. I am 100% introverted, so my new treatment for TD has given me a certain comfort level with people that I didn’t have before.

To others out there who may be experiencing TD, I would say to be patient. Don’t be alarmed. Tardive dyskinesia can be treated and can diminish with time. Take note of any early signs, such as problems with speech and any abnormal movements (motions that you’re not creating on your own). Talk to your doctor and be open, honest, and precise. First and foremost, write down all of your questions before you go. For me, it has also helped to get psychotherapy, which I am still doing today. If you have a doctor who doesn’t have time to talk to you about your concerns and how the TD makes you feel, then you need to find another doctor.

I want others to know that there is life after TD. I have a pretty good quality of life today, and I’m not as overwhelmed. That was the biggest thing, not letting it overwhelm me because that would make it worse. Hang in there. Don’t stop your medications. That was the worst thing that I could have done because it sent me into crisis, which was a lot worse than having the TD symptoms. Don’t be your own doctor. Talk with your provider about what’s going on.

We want to know what you think! Your feedback is important to us.

Please rate the following:

1

This commentary was helpful and relevant to your condition.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

2

I plan to contact a doctor or talk with my doctor about what I've learned from this commentary.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

3

Are you a:

  • Patient
  • Family Member/​Caregiver
  • Clinician

4

What else would you like to learn about?

Submit

Thank you.
Your feedback has been submitted.

Latest Posts